Thunderstorm Wind, Gates
- When
- May 7, 8:07 PM EST
- Where
- Gates County, 0.89 mi NW of Drum Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.540, -76.730
A few trees were downed.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 7, 1:22 PM EST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 222 PM EDT THU MAY 7 2009 .SYNOPSIS... A WEAK COLD FRONT SLOWLY DISSIPATES NEAR THE COAST TONIGHT. LOW PRESSURE APPROACHES FROM THE WEST ON FRIDAY AND FRIDAY NIGHT...MOVING OFF THE COAST SATURDAY AFTERNOON. HIGH PRESSURE BUILDS OVER THE MID ATLANTIC STATES ON SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... ERYR (XSTV) AREA OF RA/SCTD T HAS MVD WELL E OF FA. SCTD CNVTN CONTS FM NRN NECK VA TO PORTIONS OF (LWR MD) ERN SHR. DWPT TRENDS PAST 3-4 HRS SHOWING POOLING IN TWO AREAS...ONE FM ERN MD/NRN NECK VA NE INTO SRN NJ...THE OTR ACRS XTRM SE VA AND NE NC. SLGT DRYING TAKING PLC FARTHER INLAND...DWPT DN TO ARND 60F INVOF I95 ON W. ATMOS TAKING A BRK ACRS BULK OF FA (OUTSIDE OF SCTD CNVTN IN NE QTR) ATTM. MDLS (ESP NAM) SUGG THAT NEXT WINDOW FOR DVLPMNT FM ABT 20-22Z THROUGH ERY TNGT (TO MDNGT)...MNLY IN SE VA/NE NC AS FURTHER DESTABILIZATION OCCURS. WL HV SCTD POPS FOR MUCH OF ERN AREAS (E I95 THIS EVE)...SOME CONCERN OVR LCLLY HVY RA CLSR TO THE CST (ESP IN HAMPTON RDS/NE NC). ANY CNVTN XPCTD TO DSPT OVRNGT...LVG PCLDY CONDS. W/ SATURATED SOIL...AND LGT WNDS...HV CONTD MENTION AREAS OF FG LT. LO TEMPS FM U50S FAR NNW...TO L/M60S ELSW. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... HOW DO WE GET OUT OF OUR CURRENT (WET) PTRN? APRS...NOT EASILY...OR QUIKLY. JET AXIS ALOFT/ZNL FLO RMNG ACRS THE RGN FRI THROUGH SAT. EMBEDDED IN THIS FAST FLO WL BE A FEW S/WS. ONE APPROACHES FM THE W LT FRI...CRSS THE RGN FRI NGT/ERY SAT. THE NEXT WK ARRIVES SAT NGT. LLVL DRYING THE NEXT 12-24 HRS WL REVERSE...AND HI PTNTL FOR RETURN OF DWPTS CLIMBING BACK INTO THE M/U60S THRUT (BY FRI NGT/SAT). XPCTG WRM DAY FRI...HI TEMPS IN THE 80S MOST PLCS...XCPTN BEING WHR LCL CBRZS DVLP. POPS WL BE HELD TO 20-30%. BY FRI NGT...ESP AFT MDNGT...AND THROUGH ERY/MID MRNG SAT...NEXT S/W CRSG THE AREA WL RESULT IN HVG POPS INCRSD TO ARND 40% THRUT. LO TEMPS FRI NGT GENLY IN THE 60S. ANOTHER ATTEMPT AT GENUINE DRYNG MIDDAY/AFTN SAT AS LLVL FLO FM THE SW INCRSS...AND WL HV LWRG POPS DURG THAT TIME PD. MDLS SUGG CDFNT/MLVL S/W CRSG THE RGN SAT NGT...W/ AT LEAST PSBL SCTD CNVTN. ATTM...APRS TO BE STRNG ENUF TO LEAD TO SUFFICIENT DRYING ON SUN TO LV POPS OUT FOR NOW. HI TEMPS SUN 75 TO 80. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... LONG TERM FORECAST PERIOD BEGINS WITH COLD FRONT SLIDING ACROSS THE CWA LATER SUNDAY...PUSHING INTO THE CAROLINA COASTAL PLAIN BY ERY MONDAY. BY LATER MONDAY/TUESDAY...ZONAL FLOW ALOFT LOOKS TO SLOWLY AMPLIFY INTO A LOW AMPLITUDE EASTERN CONUS TROF...WITH A SERIES OF PERTURBATIONS LOOKING TO RIDE THE STALLED BOUNDARY ACROSS THE SOUTHERN HALF OF THE CWA MONDAY AND TUESDAY (SOUND FAMILIAR?). ALLOWED FOR LOW CHC POPS DURING THIS TIMEFRAME TO ACCOUNT FOR THIS...WITH BEST CHCS ORIENTED OVER THE SERN CWA. BY MIDWEEK...A POTENT SHORTWAVE OVER THE NORTHERN PLAINS WILL ALLOW FOR QUICKLY RISING HEIGHTS ALOFT AS SFC HIGH PRESSURE TRANSLATES EASTWARD INTO OUR REGION. THE RESULT SHOULD ALLOW FOR DRIER AND MORE PLEASANT CONDITIONS FOR WED/THU. FOR TEMPS...MAXIMA RETURN TO MORE SEASONABLE VALUES FOR THE FIRST HALF OF NEXT WEEK. HIGHS GENERALLY IN THE 70S/NR80 INLAND FOR THIS PERIOD...U60S/L70S COASTAL ZONES. LOWS GENERALLY IN THE 50S...THOUGH COULD EASILY SEE SOME M/U40S IN NORMAL COOLER SPOTS OVER INTERIOR EASTERN SHORE AND NW OF RIC. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... MAINLY MVRF/VFR CONDS CONTINUING THIS AFTRN THROUGH FRI MORNG. MVFR CONDS FOR RIC AND SBY THROUGH LATE AFTRN WITH SCT SHWRS AND TSTMS DEVELOPING AND MOVING E. COULD SEE ISLTD IFR CONDS IN HEAVIER SHRA OR TSRA FOR SBY. GUSTY SW WINDS WILL DIMINISH WITH SUNSET. MAINLY MVFR/VFR CONDS THEN LIKELY FOR FRI THRU SUN...DESPITE CHCS FOR PCPN LATE FRI NGT THRU SAT EVENG...AS A COUPLE MORE FRNTL BNDRIES SWING THRU THE AREA. HI PRES SHUD BLD IN DURING SUN. && .MARINE... HV MAINTAINED THE SCA HEADLINE FOR NORTHERN COASTAL WATERS...AND WL EXTEND IT (MAINLY FOR SWELL) THRU THIS 10Z FRIDAY. WNDS...WAVES AND SEAS SHUD THEN REMAIN BELOW SCA CRITERIA FOR FRIDAY THROUGH THE WEEKEND...EVEN THO A COUPLE OF FRNTS SWING THRU THE AREA LATE FRI AND SAT NGT. HI PRES BLDS INTO THE REGION FM THE WNW...WITH GENLY GOOD BOATING CONDS FOR THE LATTER HALF OF THE WEEKEND INTO THE FIRST HALF OF NEXT WEEK. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ650-652. && SYNOPSIS...ALB NEAR TERM...ALB SHORT TERM...ALB LONG TERM...MAM AVIATION...AM MARINE...MAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 347 PM EDT THU MAY 7 2009 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-082000- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 347 PM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A FRONTAL BOUNDARY STALLS ALONG THE COAST. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ANZ630>633-654-656-658-082000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 347 PM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-082000- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- 347 PM EDT THU MAY 7 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 639 PM EDT THU MAY 7 2009 MDZ021>023-072345- DORCHESTER MD-SOMERSET MD-WICOMICO MD- 639 PM EDT THU MAY 7 2009 ...STRONG THUNDERSTORM MOVING TOWARDS LOWER MARYLAND EASTERN SHORE... AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES SOUTH OF DORCHESTER COUNTY...OR ABOUT 19 MILES NORTHWEST OF CRISFIELD...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DEAL ISLAND AT 650 PM EDT...DAMES QUARTER...AND...WATERVIEW AT 655 PM EDT...CHAMP...AND...ORIOLE AT 705 PM EDT...UPPER HILL...AND...UPPER FAIRMOUNT AT 710 PM EDT...MANOKIN AT 715 PM EDT...WESTOVER...AND...KINGSTON AT 720 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 717 PM EDT THU MAY 7 2009 VAZ092-093-095>097-080015- CHESAPEAKE VA-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON VA-SUFFOLK VA- 717 PM EDT THU MAY 7 2009 ...SHOWERS WITH BRIEF GUSTY WINDS MOVING THROUGH PORTIONS OF CENTRAL VIRGINIA... AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS WITH THE LEADING EDGE EXTENDING FORM 7 MILES NORTHWEST OF HOLLAND...MOVING EAST AT 30 MPH. THESE SHOWERS WILL REACH BOAZ AT 725 PM EDT...LUMMIS AT 730 PM EDT...KILBY AT 740 PM EDT...DOWNTOWN SUFFOLK AT 745 PM EDT...MAGNOLIA AT 750 PM EDT...AND BOWERS HILL AT 800 PM EDT. THUNDERSTORMS MAY DEVELOP AS THESE CELLS TRACK EAST TOWARD THE TIDEWATER REGION. WIND GUSTS TO 45 MPH AND SMALL HAIL WILL BE POSSIBLE...ALONG WITH THE POTENTIAL FOR OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES. HURLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
742 PM EDT THU MAY 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 E CARRSVILLE 36.71N 76.79W
05/07/2009 CITY OF SUFFOLK VA TRAINED SPOTTER
FARMER REPORTED ROOF TORN OFF ONE OF HIS SHEDS
&&
JFOSTERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 757 PM EDT THU MAY 7 2009 MDZ021>024-VAZ099-080045- ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD- 757 PM EDT THU MAY 7 2009 ...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHERN CHESAPEAKE BAY TO DORCHESTER COUNTY... AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 15 MILES NORTHWEST OF PRINCESS ANNE TO 22 MILES WEST OF CRISFIELD...OR FROM 15 MILES NORTHWEST OF PRINCESS ANNE TO 6 MILES NORTH OF FAIR PORT...MOVING EAST AT 25 MPH. THE THUNDERSTORMS MOVE ONTO THE NORTHWEST COAST OF DORCHESTER COUNTY AROUND 815 PM. LOCATIONS THAT WILL LIKELY BE AFFECTED INCLUDE: DEAL ISLAND...DAMES QUARTER...MOUNT VERNON AND WESTOVER. THE STORMS WILL ALSO MOVE INTO WICOMICO AND SOMERSET COUNTIES BY 830 PM. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN WILL OCCUR WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 850 PM EDT THU MAY 7 2009 NCZ016-017-VAZ097-080145- CAMDEN NC-CHESAPEAKE VA-WESTERN CURRITUCK NC- 850 PM EDT THU MAY 7 2009 ...STRONG THUNDERSTORM MOVING INTO SOUTHERN TIDEWATER AND NORTHEASTERN NORTH CAROLINA... AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF GREAT BRIDGE...OR ABOUT 11 MILES SOUTHWEST OF DEEP CREEK...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NORTHWEST AT 940 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 856 PM EDT THU MAY 7 2009 MDZ024-025-VAZ099-080130- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD- 856 PM EDT THU MAY 7 2009 ...THUNDERSTORMS MOVING OVER EASTERN SHORE MARYLAND AND VIRGINIA... AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM POCOMOKE CITY TO 19 MILES SOUTHWEST OF POCOMOKE CITY...OR FROM POCOMOKE CITY TO 12 MILES SOUTHEAST OF CRISFIELD...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... ASSATEAGUE ISLAND AROUND 930 PM EDT... EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND WIND GUSTS TO 35 MPH IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. FOSTER
The Norfolk radar (KAKQ), 55 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
5 thunderstorm wind. Local standard time, as filed.
A few trees were downed.
Wall cloud and wind gust estimated at 52 knots (60 mph) was reported by spotter.
Several trees were downed.
A few trees were downed.
Several trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173797, 173807, 173800, 173801, 173803.